Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 180, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 17, 2021, 11:57 AM CDT for Lampasas County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2021, 11:57 AM CDT (16:57 UTC)
- Expired
- May 17, 2021, 12:29 PM CDT
- In force
- 32 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Lampasas County, TX
The radar
The Ft Hood radar (KGRK), 80 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 11:59 AM CDT | HAIL 1 | Lampasas, TX | SOCIAL MEDIA VIDEO REPORTED QUARTER SIZE HAIL IN LAMPASAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 5.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240
WUUS54 KFWD 171657
SVRFWD
TXC281-171800-
/O.NEW.KFWD.SV.W.0180.210517T1657Z-210517T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
1157 AM CDT Mon May 17 2021
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
Southeastern Lampasas County in central Texas...
* Until 100 PM CDT.
* At 1157 AM CDT, a severe thunderstorm was located over Lampasas,
moving east at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Copperas Cove, Lampasas and Kempner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection get inside a sturdy structure and stay away from
windows.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3113 9830 3119 9799 3107 9791 3104 9791
3103 9796 3103 9832
TIME...MOT...LOC 1657Z 271DEG 18KT 3109 9821
HAIL...1.75IN
WIND...<50MPH
$$
922 follow-up statements
372
WWUS54 KFWD 171714
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
1214 PM CDT Mon May 17 2021
TXC281-171800-
/O.CON.KFWD.SV.W.0180.000000T0000Z-210517T1800Z/
Lampasas TX-
1214 PM CDT Mon May 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHEASTERN LAMPASAS COUNTY...
At 1213 PM CDT, a severe thunderstorm was located near Lampasas,
moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is possible.
Locations impacted include...
Copperas Cove, Lampasas and Kempner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection stay inside a sturdy structure and keep away from
windows.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3110 9827 3116 9797 3107 9791 3104 9791
3103 9796 3103 9830
TIME...MOT...LOC 1713Z 270DEG 20KT 3109 9808
HAIL...1.00IN
WIND...<50MPH
$$
92240
WWUS54 KFWD 171729
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
1229 PM CDT Mon May 17 2021
TXC281-171739-
/O.CAN.KFWD.SV.W.0180.000000T0000Z-210517T1800Z/
Lampasas TX-
1229 PM CDT Mon May 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMPASAS COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3110 9827 3116 9797 3107 9791 3104 9791
3103 9796 3103 9830
TIME...MOT...LOC 1724Z 271DEG 18KT 3109 9799
$$
92What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:10 AM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, May 17, 6:10 AM CDT, 5 hours 47 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 610 AM CDT Mon May 17 2021 ...New Short Term, Aviation... .SHORT TERM... /NEW/ Update: Complex of showers and thunderstorms continues to move through North Texas this morning, although much weakened from earlier last night. Locally heavy rainfall and lightning will be the main threats for the next few hours as this complex pushes south and east. Some minor flooding will be an issue through the morning. We should see a lull in activity from late this morning through much of the afternoon, but vigorous convective development is once again expected off to the northwest late this afternoon. Significant severe weather is expected with these thunderstorms given an environment with steep lapse rates and strong instability. Very large hail, damaging winds, and a few tornadoes will be possible mainly west of our area, but these storms should eventually congeal after dark into a forward propagating MCS that moves into North Texas. Damaging winds will be the main threat late tonight in our area, although instances of large hail and perhaps a tornado can't be ruled out. All of this in addition to the expected heavy rainfall which will aggravate flooding across the region. Thunderstorms should move east of the area early Tuesday morning with additional development and widespread heavy rainfall on Tuesday. PoPs have been updated to reflect the latest timing. No other significant changes at this time. Dunn && Previous Discussion: /Rest of Tonight through Tuesday/ Active weather will continue through the early part of the week with multiple rounds of showers and thunderstorms expected, including the threat for flooding and some severe weather. At this hour, one lone supercell continues to track southward into Parker County and has had a history of producing hail. This storm should weaken over the next hour or so as it moves into an area with increasing inhibition and less instability. Attention will then turn to the complex of thunderstorms currently southeast of Childress. This activity will likely move into our northwest counties over the next few hours and be accompanied by a damaging wind threat and perhaps some hail. Similarly, it should exhibit a gradual weakening trend through early morning as instability wanes. Nonetheless, we'll have high PoPs later tonight into early Monday morning as this activity moves across the region. We should see a lull in convective activity after this morning activity moves through. How long this lull lasts remains to be seen, but given the moist tropical like environment, airmass recovery should be quick and we'll likely be unstable and weakly capped by afternoon. This should promote scattered thunderstorm development, however, the strongest lift will be well to our west this afternoon. Vigorous convective development is likely to occur across Northwest Texas during the mid/late afternoon hours as large scale forcing for ascent increases ahead of a stronger shortwave trough. Mid level lapse rates >9C/km will support a very large hail threat with initial convective activity. Right now, we think this initial development will occur northwest of our area, but we'll have to keep an eye on it. Clusters of supercells should congeal into another forward propagating MCS tomorrow night which should then track across North Texas accompanied by a damaging wind threat. Airmass recovery will again be quick into Tuesday as the aforementioned shortwave trough gets closer. Widespread showers and thunderstorms are expected to develop across the region during the day. Efficient rainfall production should lead to instances of flash flooding. Dunn && .LONG TERM... /Issued 200 AM CDT Mon May 17 2021/ /Tuesday Night Onward/ Widespread showers and thunderstorms will continue into Tuesday night with the greatest heavy rainfall threat shifting to areas near and east of I-35. Showers and thunderstorms will continue through late this week, with the majority of the activity concentrated near and east of I-35, including parts of Central Texas and the Brazos Valley. Additional chances for strong to severe storms are possible each day, as some instability will be in place. However, marginal bulk shear may somewhat dampen the severe threat through the remainder of the week. Flash flooding will continue to be an issue, as heavy rainfall is anticipated. Additional widespread rainfall totals between 1 and 4 inches are expected through Sunday night, with parts of Central Texas and the Brazos Valley potentially receiving an additional 5 to 7 inches of rain. Locally higher amounts near 8 to 10 inches or greater will be possible across much of North and Central Texas. Chances for showers and thunderstorms will are expected over the weekend, with lulls in precipitation possible each night. Some deterministic guidance (namely, the GFS) attempts to build an upper level ridge into the area, shunting precipitation to our west. This continues to be the outlier at the moment, but it'll be something to watch over the next couple of days. Otherwise, active weather will continue into early next week with temperatures likely staying below normal through the end of the period. Barnes && .AVIATION... /NEW/ /12Z TAFs/ Thunderstorms continue to move through North Texas this morning, although VFR cigs generally prevail in areas of precipitation. IFR cigs prevail across the southeast from Waco to Palestine. We'll continue with prevailing -TSRA for a few hours this morning before tapering precipitation off around midday. There should be a lull in the activity for much of the afternoon. VFR should prevail this afternoon with vigorous thunderstorm development well to the west. These storms should develop into a complex and head east overnight. We'll continue with a TEMPO TSRA during the late overnight hours. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 83 69 80 67 77 / 60 90 100 80 60 Waco 85 69 81 67 77 / 50 60 100 80 70 Paris 78 66 78 65 74 / 50 80 90 90 90 Denton 81 65 78 64 76 / 40 90 100 80 60 McKinney 81 67 79 65 75 / 50 90 100 90 70 Dallas 84 69 81 68 76 / 70 90 100 80 70 Terrell 81 67 80 65 75 / 90 80 100 90 80 Corsicana 83 69 81 67 75 / 70 60 100 80 80 Temple 85 68 81 66 77 / 30 40 100 70 70 Mineral Wells 82 64 77 64 77 / 60 90 90 60 50 && .FWD WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for TXZ091>095- 100>107-115>123-129>135-141>148-156>162-174-175. &&
Hazardous weather outlook, May 17, 3:33 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 333 AM CDT Mon May 17 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180845- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 333 AM CDT Mon May 17 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Thunderstorms are expected across much of North and Central Texas on Monday. Locally heavy rainfall and lightning will be the main threats, but the stronger storms could produce large hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread thunderstorms are expected on Tuesday, some of which could be severe. In addition, heavy rainfall will likely result in flash flooding. Thunderstorm chances will continue through the weekend. Additional rounds of heavy rainfall may cause further flooding issues and significant rises on area rivers. Additionally, a few strong or severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 17, 10:12 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1012 AM CDT Mon May 17 2021
TXZ142-171600-
Mills TX-
1012 AM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR MILLS COUNTY UNTIL 1100 AM CDT...
At 1012 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Brownwood to Placid. Movement was
southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Goldthwaite and Mullin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3161 9878 3169 9876 3172 9850 3141 9827
3123 9856 3127 9858 3127 9863 3132 9859
3132 9864 3137 9865 3135 9871 3139 9869
3143 9873 3139 9877 3141 9878 3141 9885
3144 9887 3143 9893 3146 9894 3147 9900
TIME...MOT...LOC 1512Z 266DEG 23KT 3170 9898 3132 9918
StalleySpecial weather statement, May 17, 10:53 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1053 AM CDT Mon May 17 2021
TXZ156-171630-
Lampasas TX-
1053 AM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR LAMPASAS COUNTY UNTIL 1130 AM
CDT...
At 1052 AM CDT, Doppler radar was tracking a strong thunderstorm
near Chappel, or 13 miles southeast of San Saba, moving east at 20
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lampasas and Lometa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3144 9823 3104 9798 3103 9844 3106 9848
3108 9846 3110 9847 3111 9846 3111 9847
3112 9850 3110 9852 3115 9853 3116 9851
3117 9851 3118 9854 3119 9854 3123 9856
TIME...MOT...LOC 1552Z 254DEG 17KT 3111 9852
StalleyThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:31 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 59 min |
| May 16, 7:34 PM CDT | Severe Thunderstorm Warning | FWD | Grayson | 56 min |
| May 16, 7:54 PM CDT | River Flood Warning | FWD | Dallas | 5 hr |
| May 16, 7:56 PM CDT | River Flood Warning | FWD | Delta, Hopkins | 61 hr |
| May 16, 8:23 PM CDT | Special Weather Statement | FWD | Fannin | 52 min |
| May 16, 9:43 PM CDT | Severe Thunderstorm Warning | FWD | Jack | 62 min |
| May 16, 10:11 PM CDT | River Flood Warning | FWD | Delta, Lamar | 11 hr |
| May 16, 10:43 PM CDT | Severe Thunderstorm Warning | FWD | Jack | 62 min |
| May 16, 11:39 PM CDT | Severe Thunderstorm Warning | FWD | Jack, Parker, Wise | 66 min |
| May 17, 12:13 AM CDT | Severe Thunderstorm Warning | FWD | Parker, Tarrant | 32 min |
| May 17, 12:45 AM CDT | Severe Thunderstorm Warning | FWD | Parker | 35 min |
| May 17, 12:47 AM CDT | Special Weather Statement | FWD | Tarrant | 28 min |
| May 17, 1:50 AM CDT | Special Weather Statement | FWD | Palo Pinto | 25 min |
| May 17, 2:09 AM CDT | Severe Thunderstorm Warning | FWD | Wise | 32 min |
| May 17, 2:17 AM CDT | Special Weather Statement | FWD | Palo Pinto | 28 min |
| May 17, 2:54 AM CDT | River Flood Warning | FWD | Collin | 24 hr |
| May 17, 10:12 AM CDT | Special Weather Statement | FWD | Mills | 48 min |
| May 17, 10:53 AM CDT | Special Weather Statement | FWD | Lampasas | 37 min |
| May 17, 10:59 AM CDT | Severe Thunderstorm Warning | FWD | Lampasas | 61 min |
| May 17, 12:30 PM CDT | Special Weather Statement | FWD | Bell | 30 min |
| May 17, 3:27 PM CDT | River Flood Warning | FWD | Ellis, Navarro | 3 days |
| May 17, 3:27 PM CDT | River Flood Warning | FWD | Ellis, Kaufman | 65 hr |
| May 17, 3:27 PM CDT | River Flood Warning | FWD | Denton | 47 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.